Alert archive / Indiana / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 177, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Aug 9, 2000, 9:34 AM EST for Jefferson County, Indiana. It was in force for 16 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 9, 2000, 9:34 AM EST (14:34 UTC)
- Expired
- Aug 9, 2000, 9:50 AM EST
- In force
- 16 min
- Issued by
- NWS Louisville, KY
- Area
- Whole counties
County Jefferson County, IN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 9:35 AM EST | Hail 0.75 | Madison, IN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 2.6 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2404 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 656 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 188 m²/s²
- 0-3 km storm-relative helicity
- 197 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 8.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLMK 091435 SVRSDF INC077-091450- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 934 AM EST WED AUG 9 2000 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN JEFFERSON COUNTY IN SOUTH CENTRAL INDIANA * UNTIL 950 AM EST * AT 934 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER CHINA...OR ABOUT 42 MILES SOUTHWEST OF HARRISON...MOVING SOUTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MANVILLE AROUND 940 AM EST BROOKSBURG AROUND 945 AM EST DIME SIZE HAIL WAS REPORTED NEAR MADISON AT 935 AM EST. LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THIS STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES. VLD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:10 AM EST, 6 hours 24 minutes earlier.
Area forecast discussion, Aug 9, 3:10 AM EST, 6 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 410 AM EDT WED AUG 9 2000 MAIN FORECAST PROBLEMS THIS MORNING ARE THUNDERSTORMS OVER FORECAST AREA TODAY...TONIGHT AND THURSDAY AS COLD FRONT DROPS SOUTH TOWARD AND ACROSS FORECAST AREA. CLOUDS HAVE DECREASED ACROSS FA AND DAY SHOULD START OUT WITH PLENTY OF SUNSHINE. BUT AIR REMAINS UNSTABLE AND WITH SUNSHINE AND BEST CHANCE FOR THUNDERSTORMS OVER THE NORTHERN SECTIONS TODAY WILL LIKELY COME FROM MCS DEVELOPING OVER EASTERN IOWA AT 07Z. MODELS ARE SIMILAR WITH OVERALL PATTERN BUT DIFFER IN HANDLING SMALL FEATURES. 00Z ETA/MESOETA SEEMS TO HAVE GOOD HANDLE ON MCS OVER IOWA WITH AREA OF UPPER LEVEL DIVERGENCE AND 700MB UPWARD MOTION MOVING SOUTHEAST TOWARD NORTH CENTRAL AND NORTHEAST KY. HOWEVER 06Z ETA LOSES THE DIVERGENCE AND UPWARD MOTION BEFORE IT GETS TO KY. SYSTEM CONTINUES TO EXPAND AND EVEN THROUGH IT IS MOVING INTO NARROW BAND OF DRIER AIR AS INDICATED ON WATER VAPOR IMAGERY...IT WILL REACH VERY MOIST AIR OVER CENTRAL ILLINOIS AND CENTRAL INDIANA. THICKNESSES THEN SHOULD CARRY SYSTEM INTO NORTH CENTRAL AND NORTHEAST KY DURING THE MORNING HOURS BEFORE IT DISSIPATE QUICKLY. NEITHER NGM NOR AVN POP GUIDANCE PICKS THIS UP AND WILL GO OVER GUIDANCE. NGM ALSO TOO LOW FOR TONIGHT AS COLD FRONT DROPS SOUTH ACROSS OHIO RIVER. WILL KEEP POPS CLOSE TO ONGOING FORECAST. AIR REMAINS UNSTABLE FOR A FEW HOURS BEHIND FRONT AND WILL KEEP MENTION OF SHOWERS ACROSS NORTH BUT WILL LIMIT IT TO JUST MORNING SHOWERS. ACROSS SOUTHERN KY SECTIONS WILL LEAVE IN FOR ALL DAY. TEMPS FOR TODAY WILL DEPEND ON HOW MUCH SUNSHINE WE GET. SOUTHERN KY SHOULD HAVE A GOOD BIT OF SUNSHINE AND WILL GO WITH HIGHEST TEMPS THERE. IF THUNDERSTORMS DISSIPATE DURING THE AFTERNOON AS EXPECTED NORTHERN SECTIONS WILL WARM SIGNIFICANTLY BUT NOT AS MUCH AS SOUTH AND WILL CUT TEMPS TO AROUND 90. GUIDANCE LOOKS REASONABLE FOR TONIGHT AND THURSDAY . WITH GROUND SATURATED...HEAVY RAIN COULD RESULT FLOODING PROBLEMS OVER PARTS OF SOUTH CENTRAL INDIANA BUT WILL WAIT UNTIL MCS GETS CLOSER TO SEE IF AND WHERE IT WILL IMPACT FORECAST AREA BEFORE CONSIDERING ?FLASH FLOOD WATCH. .SDF... SCHOLZ
In the hours before
Special weather statement, Aug 9, 4:47 AM EST, 4 hours 47 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-091530- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 547 AM EDT WED AUG 9 2000 THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS SOUTH CENTRAL INDIANA AND MOST OF CENTRAL KENTUCKY THIS AFTERNOON AND TONIGHT. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TO THE NORTHEAST OF LOUISVILLE. VERY WARM...MUGGY AND UNSTABLE AIR REMAINS IN PLACE ACROSS THE OHIO VALLEY. THE COMBINATION OF A COLD FRONT DROPPING SOUTH INTO CENTRAL INDIANA AND UPPER LEVEL IMPULSES WILL HELP TRIGGER MORE THUNDERSTORMS. SOME OF THE STORMS OVER SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY COULD BECOME SEVERE WITH DAMAGING WINDS AND HAIL. THIS IS A PRELIMINARY OUTLOOK. STAY TUNED TO NATIONAL WEATHER SERVICE RADIO FOR ADDITIONAL INFORMATION. SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED THIS AFT3ERNOON. SCHOLZ
Local storm report, Aug 9, 8:09 AM EST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
909 AM EDT WED AUG 09 2000
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0420 PM NICHOLASVILLE KY WIND DAMAGE
08/08/00 JESSAMINE TREES DOWN. REPORTED BY
EMERGENCY MANAGEMENT.
0445 PM DUNNVILLE KY WIND DAMAGE
08/08/00 CASEY TREES DOWN. REPORTED BY
EMERGENCY MANAGEMENT.Nearby
Severe Thunderstorm Warnings in Indiana, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.